- Nausea and vomiting are possible side-effects of some HIV drugs.
- Most often, these side-effects will go away after a few weeks of taking the drug.
- Medicines called anti-emetics are available to help reduce sickness.
Nausea is a word for the feeling of wanting to vomit or be sick.
Nausea and vomiting can have many different causes. The most common causes are stomach problems such as food poisoning and infections, pregnancy, travel sickness, or emotional problems such as anxiety. They are also possible side-effects of some anti-HIV drugs and other medicines.
HIV treatment and feeling sick
Some anti-HIV drugs can make you feel sick. Most often this is a side-effect that goes away after a few days or weeks of taking a drug. You can find out more about anti-HIV drugs and their possible side-effects in NAM’s booklet Anti-HIV drugs.
If nausea is accompanied by other symptoms, then it’s important to find out the reasons. If it is due to drug side-effects, you may want to discuss with your doctor whether you can cope with the feeling of sickness or being sick. If you feel that you can’t, it may be possible to change treatment. But don’t stop taking your anti-HIV drugs without first speaking to a doctor.
Be honest with your doctor and healthcare team about any concerns you have. You may find that using NAM’s Side-effects checker can help you with this. You shouldn't feel that you have to cope with side-effects alone.
"If nausea is accompanied by other symptoms, then it’s important to find out the reasons."
Some drugs can be taken with food to reduce the risk of feeling sick. It is a good idea to talk to your HIV pharmacist or doctor about this to clarify which foods can be eaten with your medication, and whether there are any foods you should avoid.
If you vomit less than an hour after taking your anti-HIV drugs (or less than four hours after taking rilpivirine or Eviplera), you should take the dose again.
Medicines are available to help reduce sickness (anti-emetics).
Your doctor may prescribe you anti-sickness medicines if you are starting a new anti-HIV drug that has nausea and vomiting as a side-effect. Taking anti-sickness medicines about 30 minutes before your anti-HIV drugs can help to prevent these symptoms. These side-effects usually go away after a few weeks so you might not need to take them for very long.
Some anti-sickness medicines can have their own side-effects, such as headaches, drowsiness, or sleeping difficulties, and your doctor or pharmacist should tell you about these.
Sickness in pregnancy
Nausea and vomiting in early pregnancy is very common. It is often referred to as ‘morning sickness’, but can occur at any time of the day.
Morning sickness most commonly affects women in the first 12 weeks of pregnancy and usually clears up by weeks 16 to 20.
Try to get plenty of rest, as being tired can make you feel worse. Talk to your GP or midwife if sickness is causing you problems, as they can advise on dietary changes that might help, or medication options.
Some things you can do to cope with nausea and vomiting
- Eat small, frequent meals, rather than large ones.
- Avoid eating greasy, fatty, fried or spicy food. Instead, choose bland foods like potatoes, rice and bread.
- Try dry food such as toast or cereal.
- Salty food such as crackers, plain biscuits or thin soup can help reduce nausea. Try to carry some crackers with you when you leave the house.
- Don’t lie flat for at least an hour after you eat.
- Eat food cold or at room temperature – hot food can worsen nausea.
- Herbal teas, such as peppermint, chamomile or ginger can help settle upset stomachs.
- If you vomit, stay hydrated by regularly taking small sips of water.